Hail, Vernon
- When
- March 9, 5:29 PM CST
- Where
- Vernon County, 1.09 mi E of Moundville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -94.450
Weak instability along with moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Weak instability along with moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 3:25 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CST FRI MAR 9 2007 .DISCUSSION... SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING THROUGH EASTERN PORTIONS OF THE CWFA DURING THE AFTERNOON HOURS WHERE RELATIVELY MODEST LOW LEVEL MOISTURE TRANSPORT AND WEAK UPPER DIFFLUENCE/LIFT EXISTED. AN AREA OF CLEARING THAT EXISTED WEST OF THE RAIN SHIELD AND AHEAD OF THE COLD FRONT NOW OVER EASTERN KS HAS FILLED IN WITH CUMULUS. SFC TEMPERATURES HAVE WARMED NICELY INTO THE MID-UPPER 60S IN COUNTIES ALONG THE WESTERN MO STATE LINE. DESPITE THE WARMUP...100MB MLCAPES ARE STILL FAIRLY MODEST...ABOUT 500 J/KG. IT WOULDNT BE SHOCKING TO SEE SOME CONVECTIVE REDEVELOPMENT THIS AFTERNOON...BUT NOT LOOKING FOR ANYTHING NOTEWORTHY. WILL MAKE SOME LAST MINUTE ADJUSTMENTS TO EVENING POPS BASED ON TRENDS...KEEPING HIGHER RAIN CHANCES OVER MY EASTERN COUNTIES THIS EVENING. STRONG 300MB JET STREAK MOVING ONSHORE OVER NORTHERN CA WILL CAUSE A SHORTWAVE TO DIG ESE THROUGH THE ROCKIES. RECENT MODEL RUNS HAVE BEEN FAIRLY CONSISTENT INTO EVENTUALLY CUTTING OFF THIS SYSTEM SOMEWHERE OVER THE SOUTH CENTRAL U.S.. THE ECMWF AND GFS ARE FAIRLY CONSISTENT WITH EACH OTHER IN CLOSING THIS SYSTEM OFF OVER THE TX PANHANDLE SUNDAY THEN DRIFTING IT SLOWLY E-SE JUST SOUTH OF THE RED RIVER. FOR THE MOST PART...DISREGARDED THE WRF WHICH IS MUCH FARTHER EAST WITH THE UPPER LOW...PRODUCING SIGNIFICANT UPPER DIFFLUENCE/LIFT/RAIN FARTHER EAST INTO THE FORECAST AREA. ANY PRECIP THAT DOES DEVELOP WITH THIS SYSTEM ON SUNDAY WILL LIKELY BE FIGHTING A CONSTANT SUPPLY OF DRY AIR ADVECTING INTO THE AREA WITH EAST WINDS ASSOCIATED WITH HIGH PRESSURE CENTERED OVER THE SOUTHERN GREAT LAKES. WILL MAINTAIN SOME RAIN CHANCES...MAINLY OVER THE SOUTHWEST PORTION OF THE CWFA. IN EITHER CASE...THERE WILL AT THE VERY LEAST BE A FAIRLY THICK DECK OF MIDLEVEL CLOUDS OVER THE REGION LATE SATURDAY INTO SUNDAY KEEPING DAYTIME HIGHS A BIT COOL...BUT STILL SEASONABLE. DSA EXTENDED DISCUSSION (MON-FRI) THERE IS GOOD GENERAL AGREEMENT WITH MEDIUM RANGE MODELS...WITH A MORE AMPLIFIED 500MB PATTERN DEVELOPING DURING THE MID WEEK PERIOD. IN GENERAL...LOWER 500MB HEIGHTS ARE EXPECTED OVER THE CENTRAL AND EASTERN CONUS AS A RIDGE DEVELOPS ALONG 120-130W. THE BEGINNING OF THIS PERIOD SHOULD BE WARMER THAN NORMAL...ESPECIALLY TUE WITH A S-SW LOW LEVEL FLOW AND 850MB TEMPERATURES 11-12 DEG C. FLY IN THE OINTMENT IS THE UPPER LOW EXPECTED TO BE OVER TX MON-TUE. BOTH THE ECMWF AND GFS 850MB FLOW TRY TO ADVECT SOME MOISTURE NORTHWARD TUE...WITH THE 12Z RUN OF THE GFS TRYING TO SPIT OUT SOME LIGHT QPF TUE. FOR NOW WILL NOT GO WITH ANY SIGNIFICANT POPS...BUT WILL WATCH MODEL TRENDS ON THAT NEXT COUPLE OF DAYS. THERE ARE SOME MINOR DIFFERENCES WITH A FROPA DURING THE LATE WED-THU TIME FRAME WITH THE 09/00Z RUN OF THE ECMWF FASTER THAN THE CORRESPONDING GFS. HEDGED TEMPERATURES DOWN JUST BIT WED GIVEN THE UNCERTAINTY OF THE TIMING OF THE FROPA AND AT LEAST SOME CLOUD COVER...BUT TEMPERATURES ARE STILL PROGGED TO BE ABOVE AVERAGE FOR THE DATE. BEHIND THE FRONT..THE GFS IS MORE AGGRESSIVE IN PUSHING COLDER TEMPERATURES INTO THE AREA WITH BELOW ZERO DEG C TEMPS AT 850MB. WITH CLOUD COVER THIS WOULD PROBABLY EQUATE TO SFC TEMPERATURES NOT BREAKING 50 ON THU. DID NOT GO QUITE THAT LOW ATTM...HOWEVER...GOING A BIT BELOW HPC AND GFS MOS GUIDANCE FOR THOSE DAYS. DSA && .AVIATION... RAIN HAS ENDED AT THE KJLN TERMINAL AND SHOULD END BY AROUND 20Z AT KSGF. CLEARING SKIES WILL PRECEDE THE FRONTAL PASSAGE MAKING ITS WAY ACROSS THE ENTIRE AREA BY 06Z. ONLY OTHER CONCERN IS THE POSSIBILITY OF FOG FORMATION AROUND SUNRISE OVER THE MOIST GROUND. ADDED A TEMPO GROUP IN BOTH TERMINALS TO ACCOUNT FOR THIS. GAEDE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 9 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CST FRI MAR 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN IN COUNTIES ALONG THE ARKANSAS BORDER...MAINLY SOUTH OF HIGHWAY 60...THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE REGION. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 PM CST FRI MAR 9 2007 MOZ066-092330- VERNON- 504 PM CST FRI MAR 9 2007 ...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 530 PM CST... AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF NEVADA...AND MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE... NEAR NEVADA BY 515 PM CST. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 508 PM CST FRI MAR 9 2007 KSZ097-101-MOZ077-088-089-093-094-101-102-100015- CRAWFORD-CHEROKEE-BARTON-JASPER-DADE-NEWTON-LAWRENCE-MCDONALD- BARRY- INCLUDING THE CITIES OF...PITTSBURG...BAXTER SPRINGS...COLUMBUS... LAMAR...JOPLIN...CARTHAGE...GREENFIELD...NEOSHO...AURORA... MOUNT VERNON...ANDERSON...PINEVILLE...MONETT...CASSVILLE 508 PM CST FRI MAR 9 2007 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE CRAWFORD IN MISSOURI THIS WATCH INCLUDES 7 COUNTIES IN SOUTHWEST MISSOURI BARRY BARTON DADE JASPER LAWRENCE MCDONALD NEWTON THIS INCLUDES THE CITIES OF...ANDERSON...AURORA... BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GREENFIELD... JOPLIN...LAMAR...MONETT...MOUNT VERNON...NEOSHO... PINEVILLE AND PITTSBURG. WFO SGF
The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20845, 20846, 20847.